Topical corticosteroids (TCS, commonly called topical steroids) have a fascinating history. They were first developed in the late 1940s and, at the time, represented nothing short of a modern medical miracle. The most powerful and reliable anti-inflammatory treatments ever found, it’s difficult to appreciate what their discovery meant for patients who were suffering without much recourse.  

right-mark

Copied to Clipboard

right-mark

Topical Steroids: Using them Safely

02/02/20226 min read

Topical corticosteroids (TCS, commonly called topical steroids) have a fascinating history. They were first developed in the late 1940s and, at the time, represented nothing short of a modern medical miracle. The most powerful and reliable anti-inflammatory treatments ever found, it’s difficult to appreciate what their discovery meant for patients who were suffering without much recourse. 

Since their development, we have learned a great deal about them, both good and bad. Importantly, they still are the first line treatment for many inflammatory conditions, including atopic dermatitis (eczema) and psoriasis. This is likely because they meet three important criteria that have been very hard to match, even with the newest and most modern treatments:

  1. They are very reliable. Almost every patient appropriately treated with TCS seems at least some improvement.
  2. They are very accessible/affordable. Some TCS can be obtained for $4-5 for a tube, compared with hundreds (or even thousands) of dollars for some of the non-steroidal medications.
  3. They are fairly safe, when used appropriately. Note, I do not say perfectly safe, but given their incredibly widespread use worldwide for more than 60 years, their risks are much better understood than many medications that we use without giving a second thought.

In recent years there has been a significant patient-driven movement to call out some of the dangers of TCS, especially when they are overused. Everything from skin thinning (atrophy), stretch marks, skin infections, and even more serious side effects such as changes in the growth curve in children and topical steroid withdrawal (TSW) have been described from the use of TCS, and these are by no means exhaustive.

This puts patients and clinicians in a difficult place: if our goal is to “first do no harm”, what is the safest way to use these important but potentially harmful medications? Sadly, I do not think there is a crystal clear answer for everyone, but we do have some general principles that help guide their safe use. In my experience, the single most important factor is taking frequent breaks.

My general rule of thumb is that TCS should not be used for more than 2 weeks out of a month. This means that the appropriate potency should be used to show significant improvement in that time, ideally in just 3-5 days. After than initial improvement, I try to use something other than steroids to help maintain the improvement and give the skin (and body) a break. This can be any of the prescription non-steroidal agents or, for those who are mild enough, perhaps an over-the-counter moisturizer, ideally one that may have some beneficial properties as well.

Frequently following up and paying attention to the amount of TCS used is critical. (Note: there is a wonderful free app by the National Eczema Association that helps track medication use and disease flares at www.eczemawise.org) If there is a sense that things are going in the wrong direction, i.e., using increasing amounts either in terms of number of days applied, overall amount applied, or requiring increasingly higher potency, then it is important to identify this and think about alternative approaches. This may mean considering a non-steroidal systemic agent such as a biologic or phototherapy, both of which can be used for atopic dermatitis and psoriasis. For others, it may prompt a re-examination about potentially underlying triggers and perhaps even a(nother) workup to confirm the diagnosis.

Above all, it is critical to have a plan that, ideally, comes about from a shared-decision making process to minimize surprises. Hopefully, with the advent of so many new and exciting treatments, adverse effects from TCS will be relegated to a thing from the past.

Dr. Peter Lio

Dr. Peter Lio

National Eczema Association Board Member and Scientific Advisory Committee Member

Shop Bodewell